Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 87, NWS Des Moines, IA

April 11, 2006Hamilton County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2006, 9:18 PM CDT for Hamilton County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2006, 9:18 PM CDT (02:18 UTC)
Expired
Apr 11, 2006, 10:00 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Hamilton County, IA

The radar

The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 9:35 PM CDTHAIL 0.755 S Webster City, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 120218
SVRDMX
IAC079-120300-
/O.NEW.KDMX.SV.W.0087.060412T0218Z-060412T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT TUE APR 11 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL IOWA.

* UNTIL 1000 PM CDT.

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF BOONE...OR 26 MILES SOUTHEAST OF FORT DODGE...AND
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR STANHOPE BY 925 PM CDT.
  NEAR JEWELL BY 935 PM CDT.
  NEAR ELLSWORTH BY 940 PM CDT.
  5 MILES SOUTHEAST OF WILLIAMS BY 955 PM CDT.

THE LOCATION OF KAMRAR IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4235 9393 4221 9391 4221 9376 4230 9348
      4255 9356

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 120242
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT TUE APR 11 2006

IAC079-120300-
/O.CON.KDMX.SV.W.0087.000000T0000Z-060412T0300Z/
HAMILTON IA-
941 PM CDT TUE APR 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HAMILTON
COUNTY UNTIL 1000 PM CDT...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
JEWELL...OR 28 MILES SOUTHEAST OF FORT DODGE...AND MOVING NORTHEAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF BLAIRSBURG BY 945 PM CDT.
  NEAR WILLIAMS BY 950 PM CDT.

THE LOCATIONS OF KAMRAR AND ELLSWORTH ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO PENNY SIZE HAS BEEN REPORTED 5 MILES SOUTH OF WEBSTER 
CITY WITH THIS STORM AT 935 PM BY LOCAL FIRE DEPARTMENT SPOTTERS. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

LAT...LON 4235 9393 4221 9391 4221 9376 4230 9348
      4255 9356

$$

COGIL
000 
WWUS53 KDMX 120300
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 PM CDT TUE APR 11 2006

IAC079-120310-
/O.EXP.KDMX.SV.W.0087.000000T0000Z-060412T0300Z/
HAMILTON IA-
1000 PM CDT TUE APR 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 958 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4235 9393 4221 9391 4221 9376 4230 9348
      4255 9356

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:02 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Apr 11, 3:02 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE APR 11 2006

.DISCUSSION...
LOW PRESSURE CURRENTLY RESIDES OVER EAST CENTRAL NEBRASKA WITH A
WARM FRONT ENTERING SW IA WITH DRIER SFC DEWPOINTS IMMEDIATELY
BEHIND THE WARM FRONT AND THIS COMBINED WITH DRY AIR ADVECTION IS
KEEPING INSTABILITY QUITE LOW. THE STRONG MID LEVEL SHORT WAVE IS
NOW ENTERING WESTERN NEBRASKA WITH THE DRY PUNCH EXTENDING TO THE
NORTH AND EAST. ANOTHER LOW PRESSURE IS LOCATED OVER SOUTHERN CANADA
WITH A COOL FRONT EXTENDING SOUTHWEST THROUGH SOUTH DAKOTA AND
CENTRAL NEBRASKA. ALL OF THESE ARE A LITTLE OUT OF PHASE WITH EACH
OTHER TO GET THE CONVECTION ROLLING THIS AFTERNOON AND WILL MAKE IT
INCREASINGLY DIFFICULT FOR SURFACE BASED CONVECTION TO INITIATE
BEFORE SUNSET AND WILL AID IN DIMINISHING THE SEVERE THREAT. MAIN
PRECIPITATION OVERNIGHT IS EXPECTED WITH THE SHORTWAVE PASSAGE WITH
BEST CHANCES ACROSS THE NORTH. DRY AIR SPILLS BACK INTO THE REGION
ON WEDNESDAY WITH SKIES BECOMING MOSTLY SUNNY WITH HIGHS GENERALLY
IN THE 70S. THURSDAY IS ON TRACK TO BE THE WARMEST DAY SO FAR DURING
THIS YOUNG SPRING SEASON. ANOTHER WARM AIR ADVECTION SURGE LIFTS
NORTHWARD ACROSS IOWA WITH +20C 850 MB TEMPERATURES REACHING THE
SOUTHWEST PORTION OF THE STATE. GOOD MIXING AND SOUTHWEST FLOW
SHOULD ALLOW TEMPERATURES TO REACH THE MID 80S ACROSS THE SOUTH. THE
NAM IS STALLING THE WARM FRONT OVER NORTHERN IOWA AND SUGGESTS THAT
THE CONVECTIVE INHIBITION WILL WEAKEN ENOUGH FOR A FEW STORMS TO
FIRE. HAVE PLACED SMALL POPS TO COVER FOR THIS THOUGH THE GFS IS
WELL NORTH WITH THE BOUNDARY. MODEL DEWPOINTS ARE LIKELY OVERDONE
OVER THE SOUTH DUE TO DRIER AIR MIXING DOWN AND A LACK OF A TRIGGER
DESPITE GOOD INSTABILITY SHOULD PREVENT CONVECTION.

SLIGHTLY COOLER ON FRIDAY THEN THE NEXT SYSTEM ARRIVES FOR THE
WEEKEND. MEDIUM TO LONG RANGE MODELS CONTINUE TO DIFFER ON TIMING
AND PLACEMENT OF THE UPPER LEVEL FEATURES BUT CURRENTLY FAVOR THE
FARTHER WEAKER AND FARTHER NORTHWEST ECMWF AND CANADIAN OVER THE
MUCH DEEPER AND FATHER SOUTHEAST GFS. THUNDERSTORMS ARE STILL
EXPECTED SATURDAY AFTERNOON AND EVENING WITH SOME PRECIPITATION
LINGERING INTO SUNDAY MORNING. THE SEVERE POTENTIAL STILL UNCERTAIN
DUE TO ABOVE DISCREPANCIES. NO COLD AIR IN SIGHT THROUGH THE
EXTENDED PERIOD WITH WELL ABOVE SEASONAL VALUES THROUGH THE
BEGINNING OF NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL/DONAVON
Hazardous weather outlook, Apr 11, 5:10 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT TUE APR 11 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT TUE APR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP
BEFORE MIDNIGHT. SEVERAL STORMS MAY PRODUCE NON SEVERE HAIL UP DIME
SIZE AND WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT OVER
PORTIONS OF NORTHERN IOWA...AND OVER THE ENTER AREA SATURDAY
AFTERNOON INTO SUNDAY. IT IS TOO SOON TO DETERMINE THE LIKELIHOOD OF
SEVERE WEATHER...HOWEVER THE BEST CHANCE WILL BE LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

CHANCES FOR SPOTTER ACTIVATION TONIGHT WILL BE SMALL. A BETTER
CHANCE FOR ACTIVATION WILL BE LATE SATURDAY AND SATURDAY NIGHT.

MYERS

In the hours before

Local storm report, Apr 11, 8:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
854 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     PERRY                   41.84N 94.10W
04/11/2006  M64 MPH          DALLAS             IA   BROADCAST MEDIA

            FROM KCCI-TV

&&

SMALL
Local storm report, Apr 11, 9:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
901 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     5 NNE ADEL              41.69N 94.00W
04/11/2006  E60 MPH          DALLAS             IA   TRAINED SPOTTER

&&

JJOHNSON
Local storm report, Apr 11, 9:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     MADRID                  41.88N 93.82W
04/11/2006  M60 MPH          BOONE              IA   MESONET

            FROM KCCI TV SCHOOLNET

&&

SMALL
Local storm report, Apr 11, 9:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     WEST DES MOINES         41.57N 93.75W
04/11/2006  E63 MPH          POLK               IA   STORM CHASER

            11TH AND ASHWORTH

&&

SMALL
Local storm report, Apr 11, 9:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND GST     4 ESE BOONE AIRPORT     42.02N 93.78W
04/11/2006  E60 MPH          BOONE              IA   TRAINED SPOTTER

&&

SMALL
Local storm report, Apr 11, 9:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CDT TUE APR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             5 N BOONE               42.12N 93.88W
04/11/2006  E1.00 INCH       BOONE              IA   LAW ENFORCEMENT

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:40 PM CDTSevere Thunderstorm WarningDMXCass50 min
Apr 11, 8:03 PM CDTSevere Thunderstorm WarningDMXTaylor42 min
Apr 11, 8:19 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie41 min
Apr 11, 8:26 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Union49 min
Apr 11, 8:31 PM CDTSevere Thunderstorm WarningDMXDallas, Madison44 min
Apr 11, 8:53 PM CDTSevere Thunderstorm WarningDMXBoone41 min
Apr 11, 9:07 PM CDTSevere Thunderstorm WarningDMXPolk, Story38 min
Apr 11, 9:33 PM CDTSevere Thunderstorm WarningDMXDecatur28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.